Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 221, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2001, 5:22 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 5:22 PM CDT (22:22 UTC)
- Expired
- Aug 23, 2001, 6:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Fentress County, TN, Pickett County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:55 PM CDT | Thunderstorm Wind 50 E | Static, TN | Law enforcement reported a tree was down across U.S. Highway 127. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2033 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
496 WUUS54 KOHX 232225 SVRBNA TNC049-137-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 522 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FENTRESS COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF JAMESTOWN PICKETT COUNTY IN TENNESSEE THIS INCLUDES THE CITY OF BYRDSTOWN * UNTIL 615 PM CDT * AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF BYRDSTOWN...OR ABOUT 2 MILES SOUTHEAST OF ALBANY KENTUCKY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYRDSTOWN AT 535 PM CDT JAMESTOWN AT 550 PM CDT DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. $$ BOYD LAT...LON 3667 8528 3628 8492 3640 8472 3684 8494
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:30 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 23, 1:30 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 130 AM CDT WED AUG 22 2001 CURRENTLY, VERY LITTLE OCCURRING ACROSS THE MID STATE, DESPITE A HUMID AND UNSTABLE ENVIRONMENT. SURFACE BOUNDARY REMAINS NORTH OF THE OHIO RIVER, WHERE CONVECTION IS JUST BEGINNING TO FIRE. MODELS ARE IN A BIT OF DISARRAY THIS CYCLE, WITH ETA MOST AGGRESSIVE, AND AVN/NGM SOMEWHAT WEAKER. FRONTAL MOVEMENT THE NEXT 24-48 HOURS PRESENTS THE GREATEST QUANDARY, BUT DO EXPECT THE BOUNDARY TO SAG SOUTHWARD INTO MIDDLE TENNESSEE BY TOMORROW. ALTHOUGH THE ASSOCIATED CLOUDINESS WILL TEMPER AFTERNOON TEMPERATURES, EXPECT LITTLE CHANGE IN AIR MASS CHARACTERISTICS UNTIL SUNDAY OR MONDAY, WHEN NEXT COLD FRONT IS EXPECTED TO PASS. ANYWAY, SCATTERED CONVECTION IS EXPECTED TO DEVELOP ACROSS NORTHERN MIDDLE TENNESSEE LATER TONIGHT. MOST RECENT 24HR PRECIPITATION FORECAST FROM HPC GIVES GREATEST AMOUNTS (0.25 TO 0.50) ACROSS OUR NORTH THROUGH 12Z TOMORROW, WITH MUCH LIGHTER AMOUNTS ACROSS THE SOUTH. STILL, BELIEVE SOME AREAS NEAR THE KY BORDER COULD SEE HEAVY RAINFALL TONIGHT. WILL BREAK OFF A SEPARATE GROUP FOR THESE NORTHERN COUNTIES AND GO LIKELY THERE. WITH MODEL SOUNDINGS SHOWING MOIST AND UNSTABLE ENVIRONMENT REMAINING IN PLACE THE NEXT 3 DAYS OR SO, WILL LEAVE IN SCATTERED AFTERNOON AND EVENING CONVECTION THROUGH SUNDAY, BEFORE COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION LATE SUNDAY OR EARLY MONDAY, USHERING IN COOLER AND DRIER AIR. BNA 72/89/70/88/69 54333 CSV 66/84/64/83/63 54333 .BNA...NONE. 08
In the hours before
Special weather statement, Aug 23, 2:30 PM CDT, 2 hours 52 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-241030- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 230 PM CDT THU AUG 23 2001 ...THUNDERSTORMS WITH POTENTIALLY HEAVY RAINFALL AND DAMAGING WINDS ARE POSSIBLE OVERNIGHT ACROSS NORTHERN MIDDLE TENNESSEE... A SURFACE FRONT CURRENTLY LOCATED ALONG THE OHIO VALLEY WILL CONTINUE TO MOVE SOUTHWARD, AND INTO THE MID STATE DURING THE NEXT 24 HOURS. WITH THE FRONT MOVING INTO MORE HUMID AND UNSTABLE AIR, THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN SOME AREAS. THE BEST CHANCE FOR HEAVY RAINFALL WILL BE ACROSS THE NORTHERN COUNTIES OF MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU, PRIMARILY NORTH OF INTERSTATE 40. THESE AREAS CAN GENERALLY EXPECT BETWEEN ONE QUARTER AND ONE HALF INCH OF RAINFALL BY FRIDAY MORNING, ALTHOUGH ISOLATED AMOUNTS OF AN INCH OR MORE ARE POSSIBLE. A SECOND THREAT FROM THE THUNDERSTORMS WILL BE FOR DAMAGING DOWNBURST WINDS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT FORECAST, ISOLATED EVENTS OF SEVERE THUNDERSTORM WINDS ARE QUITE POSSIBLE. MEANWHILE, AREAS ALONG AND NEAR THE ALABAMA STATE LINE WILL HAVE THE LEAST CHANCE OF GETTING RAIN OVERNIGHT. ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS MAY BE NEEDED TONIGHT, PRIMARILY FOR LOCALLY HEAVY RAINFALL AND STRONG DAMAGING WINDS ACROSS THE NORTHERN COUNTIES OF MIDDLE TENNESSEE. 08
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.